Hemorrhagic Gastroenteritis (HGE)
Although it is not a common disorder, due to its severity, owners
should be aware of the possibility.
Hemorrhagic gastroenteritis (HGE) is a severe intestinal problem. The word hemorrhagic means bleeding. Gastrotenteritis means an inflammation
of the mucous membranes that line the stomach and intestines.
HGE is usually fairly abrupt in onset. The usual signs of HGE are
vomiting and/or diarrhea containing variable amounts of blood. The blood
may be bright red (fresh blood) or dark (digested blood). A common
description of the stool is "like raspberry jam".
HGE is most common in small breeds of dogs. The blood count of affected dogs typically has a significantly elevated red blood cell
count. Most normal dogs have red blood cell counts of 37-50%, while dogs
with HGE may have counts well above 60%. The elevated red blood cell
count provides an important clue that the dog may have HGE. The
diagnosis of HGE is one of exclusion, meaning other possible causes of
bloody vomiting and/or bloody diarrhea must first be considered.
Possible causes can include ulcers, trauma, gastrointestinal tumors or
obstruction, foreign bodies, infectious diseases,(such as Parvo)and
Causes: The exact cause of HGE is unknown. Some dogs are never
affected and some dogs might have this problem more than once.
Treatment: Dogs with HGE will are profoundly ill and, if
untreated, may die. In most cases, the disorder appears to run its
course in a few days and the dog will recover IF the animal is given
appropriate treatment. Intravenous fluid therapy provides the cornerstone of therapy for
HGE, the percentage of red blood cells (hematocrit) must to be brought
back within normal ranges.
If intravenous fluid therapy is not given, the dog's red blood count
will continue to elevate due to dehydration. Eventually, the blood may
become so thick that it flows very slowly through the blood vessels. In
this situation, the dog is a prime candidate for a potentially fatal
clotting disorder called disseminated intravascular coagulation (DIC).
Once DIC has begun, it is often irreversible and may result in death.
Additional therapy may be required depending on the response of each individual
patient, this may include antibiotics, anti-emetics
(anti-vomit), and ulcer medication.
Most dogs with this problem recover if the appropriate therapy is
initiated early in the course of the disease.
All images and text on this site Copyright © 1998-2017 Harlequin Haven Great Dane Rescue, Inc. unless otherwise credited. Use of any image or text without written permission is expressly forbidden. All rights reserved.